Q: I have been taking the antibiotic minocycline as a disease-modifying drug for the past two months to treat my RA. Is minocycline safe for long-term use? Will minocycline affect my health or my liver? 

A: Minocycline, a drug similar to the antibiotic tetracycline, generally is considered to be one of the safer disease-modifying anti-rheumatic drugs (DMARDs). The most common side effects with using minocycline for three months or so are upset stomach, dizziness, discolored fingernails and rashes or dark pigmentation of the skin – especially on sun-exposed areas. Is minocycline safe for major organs? It can cause liver damage, but only in very rare cases. Your doctor should be examining you every few months and sending you for lab tests to make sure minocycline is working for your RA and not causing any side effects.   

Minocycline is effective in about 60 percent of people with RA who use it. However, it often is not prescribed because it does not have FDA labeling approval for this use, and it is a relatively weak DMARD compared with methotrexate, leflunomide (Arava) or the biologics (Enbrel, Humira, Kineret, Orencia, Remicade and Rituxan). It isn’t the antibiotic properties, but the effects on the immune system and the ability to inhibit enzymes that break down cartilage and connective tissue that make minocycline (and other tetracycline drugs) so effective.


Don Miller, PharmD, Pharmacist